Washington, 2012

Flash Flood and Hail in Washington, July 14, 2012

July 14, 2012 · NWS OTX · 2 events in 1 county or zone

Deep surface based instability on the northeastern quadrant of an upper-level low tracking along the Washington, Oregon border promoted widely scattered thunderstorms across Eastern Washington on the afternoon of July 14th. One thunderstorm cell developed and remained stationary over eastern portions of Spokane for roughly 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Deep surface based instability on the northeastern quadrant of an upper-level low tracking along the Washington, Oregon border promoted widely scattered thunderstorms across Eastern Washington on the afternoon of July 14th. One thunderstorm cell developed and remained stationary over eastern portions of Spokane for roughly 45 minutes. This cell produced very heavy rainfall and dime to quarter size hail. Drainage systems became overwhelmed and clogged causing water to pool in low spots of the city. The worst conditions were observed along Interstate 90 at Exit 283B, or Freya Street Exit, where a pool of water up to three feet deep was observed bringing traffic along the Interstate to brief standstill. Water also infiltrated into a few homes in the Green Acres area of eastern Spokane. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 14, 1:25 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 1:25 PM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT Sat Jul 14 2012

.SYNOPSIS...
Warm and humid conditions are expected over the Inland Northwest
through the weekend as a slow-moving upper level low tracks
through the region. This air mass will contribute to a chance of
thunderstorms through Sunday. Some of the storms could produce
locally heavy rains and possibly some large hail. The threat of
showers and thunderstorms will linger through middle of the week,
before comparatively drier weather returns. Temperatures will be
closer to seasonal averages.

&&

.DISCUSSION...
Tonight: We'll be closely following the upper low currently over
Cntrl Oregon as it very slowly ejects NE into Ern Oregon by late
tonight. We've managed to get a few sun breaks in the NE quad of
this low the last few hrs which, in combination with the elevated
heat/moisture source of the Blue and Wallowa mtns, has produced an
environment with mixed layer CAPE values between 500 and 1500
j/kg. What's left of the remaining cap should weaken as large-
scale forcing for lift east of the aforementioned low increases.
This amount of instability combined with deep layer shear of 30 to
40 kts should produce an environment favorable for strong and even
isolated severe thunderstorms. So far all of the severe thunder
has been across NE Oregon, and has not maintained its intensity as
the southerly steering flow takes them into SE Wa. We're counting
on the continued erosion of the cap to put our counties in the
severe thunderstorm watch under a higher threat. bz

Sunday through Tuesday: Low pressure entering northwest B.C. this
evening deepens and drops into western Washington by Sunday and
sags into western Oregon through Monday and Tuesday. This will
keep the inland northwest in a seasonably mild, unstable and
showery southwesterly flow. Models continue to vary over the
precise placement of the closed low, especially going into Monday
night and Tuesday. Half of the current model runs place the center
of the low near the coast while others hold it closer to the
Cascades. This has implications on where some of the better
instability and thunderstorm threat lays. This will continue to be
fine-tuned as more information comes in. As of now, a GFS/ECMWF
blend is preferred which keeps the low closer to the coast.

Sunday the center of the low sits just east of Vancouver Island
early and drops across Puget Sound through the afternoon. A
secondary low organizes over southeast Washington and a cold front
pushes in from the west and stalls near southeast Washington and
central Oregon. At the same time a deformation zone extends from
the secondary low into Idaho through northern Washington. Moisture
(with PWATs between 150-180% of normal) and instability (with
uncapped SBCAPE between 600-1100 J/kg) if focused around this
deformation axis. So with the lift associated with the incoming
low, especially in the diffluent northeast quadrant, shower and
thunderstorms chances will remain high across the Cascades through
the Okanogan, the Northeast Mountains and the Idaho Panhandle, as
well as along the southeast Washington/Idaho border. Some of the
storms may be strong, with heavy rain, gusty winds and small hail.
Bulk 0-6km shear increases to between 25 and 35kts toward
afternoon; this is not impressively strong but enough to suggest a
slight risk of marginally severe hail.

Sunday night through Tuesday the low drops into northwest Oregon
and retrogrades just off the coast, while the stalled front slips
back west as a warm front. The threat of showers and thunderstorms
wane with the loss of daytime heating Sunday night. The threat
does not entirely end, however, with a passing jet streak and
lingering ribbon of elevated instability (high level total totals
near 25-35C and elevated CAPE between 100-200 J/kg). The
instability is most highly focused across the northern mountains
and across the southeast.

Then between Monday and Tuesday a theta-e ridge/deformation axis
expands across a large portion of the forecast area. At the same
time models show a couple mid-level shortwave disturbances coming
up in the southerly flow between late Monday and Tuesday. Coupled
with upslope flow, renewed surface-based CAPE during the afternoon
hours (with values between 200-1500 J/kg away from the Basin) and
continuing elevated CAPE overnight (between 100-600 J/kg), this
will mean a good chance of showers and thunderstorms through the
period. Coverage will be greatest during the afternoon and evening
hours and across the northern mountains and eastern forecast area,
then become more isolated to widely scattered for the overnight
hours. Overall 0-6km shear remains between 30-40kts through Monday
afternoon, then weakens. So some strong to marginally severe
storms are possible, with locally heavy rain, gusty winds and
hail; but the risk should wane through the latter half of the
period. /J. Cote'

Tuesday night through Wednesday night: Both the 12Z GFS and ECMWF
model runs are in fairly good agreement with the position of the
closed low circulation over western OR for Tuesday night.
Discrepancies come more into play Wednesday onward. The GFS run
ejects the low slightly faster than the ECMWF, but both show a wet
solution as this low opens up and shifts northeastward through the
region on Wednesday. Good instability coupled with what could be a
fairly dynamic system that moves through will result in a good
chance for widespread thunderstorm activity. Both models also
bring the wave through with a negative tilt with good diffluence
out ahead of the this wave. The GFS is indicating convective
available energy (CAPE) values between 1000-1500 J/KG over the
Northeast Mountains southward through extreme eastern WA into the
northeast Blue Mountains and across all of the central and
northern Panhandle. Sufficient shear will make strong to severe
thunderstorms a possibility if this scenario pans out.

Thursday through Saturday: The low will begin to push northeast of
the region. However, there will be the possibility of another low
pressure system that develops over British Columbia and drops down
over western WA. The GFS wants to develop a closed low circulation
and keep it fairly stationary over western WA and OR, similar to
the low we have over us now. The ECMWF model, on the other hand,
is much more progressive with this low and pushes it east across
the region late next week. The discrepancies get even larger
further out into next weekend as the ECMWF brings the large ridge
of high pressure over the central U.S. westward over the region.
The GFS is more status quo in keeping the ridge over the central
U.S. This makes for a low confidence forecast this far out in the
period. I am tending to lean more toward the GFS idea of keeping
the ridge over the central U.S. and keeping the Pac NW under a
trough of lower pressure since this ridge has shown little
movement for a long period of time now. Until we see better
agreement amongst the models, I am reluctant to accept bigger
changes out in the extended.

As far as temperatures are concerned Wednesday through Saturday: I
expect us to hover close to seasonal average with high
temperatures in the 80s to low 90s. If the ECMWF is correct in
building the large ridge of higher pressure more over the western
U.S. next weekend then we will be in line for even warmer
temperatures around that time. /SVH

&&

.AVIATION...
18Z TAFS: The KPUW and KLWS TAFS are our primary concern the next
couple hours...then north to the Spokane area this afternoon as
the line of thunder now moving north into the Palouse slowly
weakens. The main threat will be gusty winds...though so far we
haven't seen gusts much more than 30 mph. Ceilings will remain
VFR...though embedded heavier showers may drop ceilings down to
around 5000 ft agl. For KEAT and KMWH...showers and isolated
thunder is still expected. bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  81  59  86  65  86 /  60  60  20  20  30  30
Coeur d'Alene  63  78  58  86  64  84 /  60  70  30  30  30  40
Pullman        61  82  56  83  60  84 /  60  60  20  10  20  30
Lewiston       69  91  64  91  69  94 /  70  40  10  10  30  20
Colville       62  80  57  88  63  87 /  60  70  40  20  30  50
Sandpoint      59  75  56  84  59  83 /  60  80  30  30  40  40
Kellogg        59  76  56  85  61  83 /  70  80  30  30  40  50
Moses Lake     66  89  60  89  64  92 /  30  10  20  20  20  20
Wenatchee      69  86  63  88  67  91 /  30  10  20  30  20  30
Omak           66  87  62  92  66  92 /  30  50  60  30  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERStorm Watch until 10 PM PDT this evening for
     Central Panhandle Mountains-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...SEVERE THUNDERStorm Watch until 10 PM PDT this evening for Lower
     Garfield and Asotin Counties-Northeast Blue Mountains.

     Red Flag Warning until 5 PM PDT Sunday for East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Okanogan/Methow
     Valleys (Zone 684)-East Washington South Central Cascade
     Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 14, 12:31 PM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
131 PM PDT SAT JUL 14 2012

IDZ001>004-026-027-WAZ031>038-041>044-152045-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
131 PM PDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 2:15 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
315 PM PDT SAT JUL 14 2012

WAZ036-037-142300-
SPOKANE WA-
315 PM PDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON

UNTIL 400 PM PDT

AT 312 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
SPOKANE...MOVING NORTHEAST AT 5 MPH.

HAIL AROUND ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...AND DIME SIZE HAIL IS POSSIBLE. INTENSE RAIN RATES WILL
ALSO PRODUCE LOCALIZED FLOODING IN LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
   DISHMAN...
   MILLWOOD...
   TRENTWOOD AND  MEAD...

LAT...LON 4770 11704 4769 11704 4754 11734 4767 11753
      4787 11729
TIME...MOT...LOC 2213Z 225DEG 4KT 4767 11734
Local storm report, Jul 14, 2:39 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 SSE SPOKANE           47.64N 117.39W
07/14/2012  E0.75 INCH       SPOKANE            WA   PUBLIC

0315 PM     HAIL             4 SE SPOKANE            47.63N 117.36W
07/14/2012  E1.00 INCH       SPOKANE            WA   TRAINED SPOTTER

            DIME-SIZED HAIL WITH A FEW QUARTER-SIZED HAIL. HEAVY
            DOWNPOURS AND SOME WATER RUNNING DOWNHILL AND PONDING
            NEAR CURBSIDE. SPOTTER SPOKANE 1.

&&

JCOTE
Local storm report, Jul 14, 3:04 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
404 PM PDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 SSE SPOKANE           47.64N 117.39W
07/14/2012  E0.75 INCH       SPOKANE            WA   PUBLIC

0315 PM     HAIL             4 SE SPOKANE            47.63N 117.36W
07/14/2012  E1.00 INCH       SPOKANE            WA   TRAINED SPOTTER

            DIME-SIZED HAIL WITH A FEW QUARTER-SIZED HAIL. HEAVY
            DOWNPOURS AND SOME WATER RUNNING DOWNHILL AND PONDING
            NEAR CURBSIDE. SPOTTER SPOKANE 1.

0315 PM     FLOOD            3 ESE SPOKANE           47.65N 117.36W
07/14/2012                   SPOKANE            WA   LAW ENFORCEMENT

            INTERSTATE-90 NEAR EXIT 283 NEAR THE THOR-FREYA UNDERPASS
            FLOODED. COMBINATION OF RAIN AND HAIL. RADAR ESTIMATED
            RAINFALL AMOUNTS BETWEEN 0.5 TO 1.0 INCHES. ESTIMATED 6
            INCHES OF WATER ON ROAD. TRAFFIC SLOWED OR STOPPED.

0320 PM     HEAVY RAIN       5 S FERNAN LAKE VILLAGE 47.60N 116.75W
07/14/2012  M0.43 INCH       KOOTENAI           ID   TRAINED SPOTTER

            HEAVY RAIN MIXED WITH PEA-SIZED HAIL. SPOTTER KOOTENAI
            19.

&&

JCOTE
Special weather statement, Jul 14, 3:08 PM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
408 PM PDT SAT JUL 14 2012

IDZ002-WAZ036-142345-
KOOTENAI ID-SPOKANE WA-
408 PM PDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON
  WEST CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 445 PM PDT

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LIBERTY LAKE..MOVING
NORTHEAST AT 10 MPH.

HAIL AROUND ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...AND DIME SIZE HAIL IS POSSIBLE. INTENSE RAIN RATES
WILL ALSO PRODUCE LOCALIZED FLOODING IN LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
   POST FALLS...

LAT...LON 4775 11691 4761 11679 4747 11705 4764 11714
TIME...MOT...LOC 2306Z 239DEG 10KT 4760 11700

The radar

The Spokane radar (KOTX), 21 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Spokane

When
July 14, 3:15 PM PST to 3:20 PM PST
Where
Spokane County, 4 mi SE of Spokane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.629, -117.359

Dime to quarter size hail.

Flash Flood, Spokane

When
July 14, 3:25 PM PST to 3:50 PM PST
Where
Spokane County, 1.73 mi SW of Yardley to 1.78 mi SW of Yardley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
47.654, -117.359

Interstate 90 at exit 283B, below the Freya Street overpass filled with one to three feet of water bringing traffic along Interstate 90 to a brief standstill. Lacey and 5th Street were also submerged in several inches of water. Residents of five houses in that neighborhood sustained some flood damage, mainly to their basements.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387486, 387485.